Format

Send to:

Choose Destination
See comment in PubMed Commons below
Can J Anaesth. 2009 Jul;56(7):489-96. doi: 10.1007/s12630-009-9098-6. Epub 2009 May 2.

Elevated activated partial thromboplastin time does not correlate with heparin rebound following cardiac surgery.

Author information

  • 1Department of Anesthesia and Perioperative Medicine, London Health Sciences Centre, University of Western Ontario, 339 Windermere Road, London, ON, N6A 5A5, Canada. Ravi.Taneja@lhsc.on.ca

Abstract

PURPOSE:

Exposure to cardiopulmonary bypass (CPB) is associated with postoperative coagulopathy and hemorrhage. Recent literature indicates that heparin rebound occurs almost universally following cardiac surgery. We conducted this pilot study to evaluate if the presence of residual circulating heparin following cardiac surgery can be diagnosed by elevation of activated partial thromboplastin time (APTT).

METHOD:

After obtaining Research Ethics Board approval, blood samples from 30 patients receiving heparin for CPB were evaluated at the time of intensive care unit admission and 2, 4, and 6 hr thereafter. Activated clotting time, whole blood heparin concentration (Hepcon HMS Plus, Medtronic), anti-Xa levels, and APTT were measured at each time point. Samples with prolonged APTT were subjected to mechanistic studies with heparin adsorption and 1:1 mixing.

RESULTS:

Anti-Xa was elevated in 52 of the 120 blood samples (0.08 +/- 0.08 U . mL(-1), mean +/- SD). APTT was elevated in 49 (40.8%) samples with an average of 51.4 +/- 31.9 sec. At all time points, the APTT correlated poorly with anti-Xa levels with correlation coefficients ranging from -0.26 to -0.05. Mean APTT was modestly, but not significantly, associated with total dose of protamine with r = 0.34 (CI: -0.03, 0.62). After 1:1 mixing studies, APTT returned to normal in most (82%) samples tested.

CONCLUSION:

Circulating residual heparin is commonly presented following cardiac surgery and does not correlate with APTT. Considering that mixing studies normalize APTT in most samples, elevated APTT following CPB may reflect deficiency of coagulation factors or presence of a coagulation inhibitor such as protamine. Further studies are required to confirm this observation.

Comment in

PMID:
19408066
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk